Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 17, 2002, 2:43 PM EDT for Saint Clair County, Michigan. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2002, 2:43 PM EDT (18:43 UTC)
- Expired
- Jun 17, 2002, 3:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saint Clair County, MI
The radar
The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:43 PM EDT | Hail 0.75 | St Clair, MI | |
| Jun 17, 2:45 PM EDT | Hail 0.75 | St Clair, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 171843 SVRDTX MIC147-171915- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 243 PM EDT MON JUN 17 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN * UNTIL 315 PM EDT * AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ST. CLAIR...OR 14 MILES SOUTH OF PORT HURON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARINE CITY AT 250 PM EDT ALGONAC AT 300 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 4291 8246 4283 8269 4242 8246 4252 8219 SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:15 AM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 17, 11:15 AM EDT, 3 hours 28 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1115 AM EDT MON JUN 17 2002 UPDATE FOCUS IS ON THUNDERSTORM POTENTIAL. WATER VAPOR LOOP SHOWS TWO WEAK VORT CENTERS SWINGING AROUND THE UPPER LOW CURRENTLY MOVING INTO QUEBEC. ONE OVER SOUTHEAST LOWER LEADING TO AN AREA OF SHOWERS/ISOLATED THUNDERSTORMS JUST CLEARING OUT OF THE METRO DETROIT AREA. NEXT VORT UPSTREAM MOVING INTO NORTHERN LOWER AND WILL BE OF INTEREST FOR THE AFTERNOON/EVENING...WITH A FEW SHOWERS ALREADY APPARENT NORTHWEST OF THE CWA. SURFACE ANALYSIS SHOWS A WEAK TROUGH CROSSING LOWER MICHIGAN FROM CENTRAL LAKE MICHIGAN TO CENTRAL LAKE HURON. OTHER THAN THE MORNING CONVECTION...EARLY VISIBLE SATELLITE SHOWS MOSTLY SUNNY SKIES ACROSS THE REMAINDER OF THE CWA. 12Z RUC/ETA DROP THE NORTHERN VORT INTO THE CWA THIS EVENING...WITH A WEAK FRONT/WAVE AT THE SURFACE. GENERALLY A WEAK GRADIENT BUT WITH BOTH RUC/ETA DEPICTING SOME 925MB CONVERGENCE INTO THE EVENING. INSTABILITY WILL BE A QUESTION FOR THE AFTERNOON WITH -23C COLD POOL AT 500MB SHIFTING EAST WITH WARM ADVECTION BEGINNING. HOWEVER 850-500MB LAPSE RATES STILL NEAR 7C/KM. DEWPOINTS IN THE LOWER 50S POOLING ALONG THE TROUGH AFTER MORNING RAIN SHOWERS...WITH TEMPERATURES CLIMBING INTO THE LOWER 70S. MODIFIED 12Z DTX SOUNDING FOR T/TD OF 72/52 WOULD YIELD 2500J/KG OF CAPE. HOWEVER WITH WARM ADVECTION THE GRB SOUNDING WOULD BE MORE REPRESENTATIVE OF THE AFTERNOON AIRMASS...AND YIELDS 1300J/KG CAPE WITH SAME INITIAL T/TD. UPPER DIVERGENCE NOT THAT IMPRESSIVE...ALTHOUGH CWA LOCATED NEAR GENERAL LEFT-EXIT OF 60KT 300MB JET. WILL KEEP A CHANCE OF THUNDERSTORMS FOR THE AFTERNOON CARRIED INTO THE EVENING. CLIMBING FREEZING LEVELS WITH THE WARMING COLUMN IN ADDITION TO MARGINAL WIND FIELDS AND INSTABILITY SHOULD PRECLUDE SEVERE WEATHER. WITH LINGERING LOW-LEVEL MOISTURE AND GENERALLY STEEP LAPSE RATES WITH THERMAL THROUGH STILL JUST SHIFTING EAST...EXPECT DECENT CU TO DEVELOP BY AFTERNOON LEADING TO PARTY SUNNY SKIES. .DTX...NONE. BRAVENDER
In the hours before
Special weather statement, Jun 17, 10:44 AM EDT, 3 hours 59 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-180000- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1044 AM EDT MON JUN 17 2002 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARD... SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH 8 PM. SEVERE WEATHER IS NOT EXPECTED. DISCUSSION... AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WEAK SURFACE TROUGH OVER LOWER MICHIGAN...LEADING TO A CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. STORMS THAT DEVELOP WILL MOVE SOUTHEAST AT 30 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF AN INCH IN DIAMETER AND WIND GUSTS TO 35 MPH. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED. OUTLOOK FOR TUESDAY AND WEDNESDAY... NO HAZARDOUS WEATHER EXPECTED. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BRAVENDER
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:45 PM EDT | Special Marine Warning | DTX | 45 min | |
| Jun 17, 3:29 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 46 min |
| Jun 17, 3:39 PM EDT | Special Marine Warning | DTX | 51 min | |
| Jun 17, 4:04 PM EDT | Special Marine Warning | DTX | 26 min | |
| Jun 17, 4:32 PM EDT | Special Marine Warning | DTX | 58 min | |
| Jun 17, 4:57 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 48 min |
| Jun 17, 5:13 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 47 min |
| Jun 17, 5:19 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 41 min |
| Jun 17, 5:21 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 39 min |
| Jun 17, 5:52 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 38 min |
| Jun 17, 6:32 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 28 min |
| Jun 17, 6:42 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 48 min |
| Jun 17, 6:43 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 47 min |
| Jun 17, 6:57 PM EDT | Special Marine Warning | DTX | 63 min | |
| Jun 17, 7:35 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 40 min |
| Jun 17, 7:37 PM EDT | Special Marine Warning | DTX | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.